Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 3, NWS Albuquerque, NM

January 5, 20227 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 5, 2022, 1:00 AM MST for 7 counties in New Mexico. It took effect at Jan 5, 2022, 11:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2022, 1:00 AM MST (08:00 UTC)
In effect from
Jan 5, 2022, 11:00 AM MST
Expired
Jan 5, 2022, 11:00 PM MST
In force
12 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 146 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3145 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS75 KABQ 050800
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
100 AM MST Wed Jan 5 2022

NMZ213>215-223-051800-
/O.NEW.KABQ.WI.Y.0003.220105T1800Z-220106T0600Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Central
Highlands-
100 AM MST Wed Jan 5 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 PM MST THIS 
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Sangre de Cristo Mountains and Central Highlands.

* WHEN...From 11 AM this morning to 11 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

15
4 follow-up statements
564 
WWUS75 KABQ 051720
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1020 AM MST Wed Jan 5 2022

NMZ213>215-223-060100-
/O.CON.KABQ.WI.Y.0003.220105T1800Z-220106T0600Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Central
Highlands-
1020 AM MST Wed Jan 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. A 
  rogue gust to 60 mph cannot entirely be ruled out along the east 
  slopes of the Sangre de Cristo Mountains.

* WHERE...Sangre de Cristo Mountains, and Central Highlands.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

24
814 
WWUS75 KABQ 060049
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
549 PM MST Wed Jan 5 2022

NMZ213>215-223-060600-
/O.CON.KABQ.WI.Y.0003.000000T0000Z-220106T0600Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Central
Highlands-
549 PM MST Wed Jan 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. A 
  rogue gust to 60 mph cannot entirely be ruled out along the east 
  slopes of the Sangre de Cristo Mountains.

* WHERE...Sangre de Cristo Mountains, and Central Highlands.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Guyer
055 
WWUS75 KABQ 060224
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
724 PM MST Wed Jan 5 2022

NMZ228-229-060600-
/O.NEW.KABQ.HW.W.0002.220106T0224Z-220106T0600Z/
Far Northeast Highlands-Northeast Highlands-
724 PM MST Wed Jan 5 2022

...HIGH WIND WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...Northwest TO west winds 30 to 40 mph with gusts up to 65 
  mph.

* WHERE...Far Northeast Highlands and Northeast Highlands.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Widespread power outages are possible. Travel will be very 
  difficult, especially for high profile vehicles. Interstate 25 
  from Las Vegas to Raton will be impacted and closures are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ213>215-223-060600-
/O.CON.KABQ.WI.Y.0003.000000T0000Z-220106T0600Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Central
Highlands-
724 PM MST Wed Jan 5 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. A 
  rogue gust to 60 mph cannot entirely be ruled out along the east 
  slopes of the Sangre de Cristo Mountains.

* WHERE...Sangre de Cristo Mountains, and Central Highlands.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Guyer
745 
WWUS75 KABQ 060535
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1035 PM MST Wed Jan 5 2022

NMZ228-229-060645-
/O.EXP.KABQ.HW.W.0002.000000T0000Z-220106T0600Z/
Far Northeast Highlands-Northeast Highlands-
1035 PM MST Wed Jan 5 2022

...HIGH WIND WARNING WILL EXPIRE AT 11 PM MST THIS EVENING...

While isolated breezy to windy conditions may persist during the 
early overnight hours, winds have begun to decrease and will 
continue to decrease overnight. Therefore the High Wind Warning will 
be allowed to expire.

$$

NMZ213>215-223-060645-
/O.EXP.KABQ.WI.Y.0003.000000T0000Z-220106T0600Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Central
Highlands-
1035 PM MST Wed Jan 5 2022

...WIND ADVISORY WILL EXPIRE AT 11 PM MST THIS EVENING...

Winds will continue to decrease through the overnight hours, 
therefore the Wind Advisory will be allowed to expire.

$$

15

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 4, 10:28 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 4, 10:28 PM MST, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1028 PM MST Tue Jan 4 2022

.AVIATION...
06Z TAF CYCLE
Batches of high clouds will periodically move over New Mexico,
mainly across the northern part of the state with VFR conditions
prevailing area wide. Strong winds aloft will continue to subside
tonight, but it will only be temporary, as winds are expected to
spike up again Wednesday afternoon over the Sangre de Cristos and
adjacent highlands. With speeds at 10,000ft MSL reaching 40 to 55 kt,
this will once again induce some mountain wave activity along with
stronger surface winds eventually spreading into adjacent highlands
and parts of the east central plains Wednesday afternoon.

52

&&

.PREV DISCUSSION...214 PM MST Tue Jan 4 2022...
.SYNOPSIS...
Gusty northwest winds along and east of the Central Mountain Chain
this afternoon will gradually decrease toward sunset, though strong
winds will return in these same areas Wednesday afternoon. Otherwise,
Wednesday should be quiet with near to above normal temperatures
expected. A strong backdoor cold front will surge southward late
Wednesday night and early Thursday across eastern New Mexico.
Bitterly cold temperatures will return for Thursday morning with some
areas struggling to climb above freezing in the afternoon. The drop
in temperatures will be short-lived as breezy westerly winds will
return Friday, warming temperatures back up above normal.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
Mid level winds will taper off tonight as a broad shortwave trough
exits quickly eastward into the northern Great Plains. Deep-layer
northwest flow will however remain stout overnight with gusty winds
continuing along east-facing slopes of the central mt chain. The
current wind highlights will be allowed to expire around 6 pm. Min
temps will be similar to last night across central and western NM
and a few degrees cooler across the east as a weak back door cold
front sags into the area.

Mid level winds will increase again Wednesday across northern NM as
the next speed max slides thru the northern Rockies. Surface winds
will not be as strong as today and likely confined to the Sangre de
Cristo Mts. Guidance is strong enough to warrant a Wind Advisory for
a few mountain zones Wednesday. Max temps will be similar to today
in most areas except far eastern NM where the weak cold front trends
temps a few degrees cooler. A more significant cold front will enter
eastern NM Wednesday night with possible strong winds and blowing
dust. Rapid pressure rises will increase the potential for a few
hours of Wind Advisory speeds near the TX line. Temps will plummet
behind this front with lows in the single digits and teens southward
to Curry and Roosevelt counties.

LONG TERM...(THURSDAY THROUGH MONDAY)...
The backdoor cold front will continue to press southward across the
east central and southeast plains Thursday morning. Given the shallow
nature of the front, it will struggle to reach the central and
southern portions of the Central Mountain Chain. Nonetheless, for
those behind the front, the drastic drop in temperatures will be
quite noticable. High temperatures Thursday will be 10 to 20 degrees
below normal across the eastern plains, and northeast NM will likely
not warm above the freezing mark. Wind chills across northeast NM
Thursday morning will range from -5 to -15 degrees. Little change in
temperature is expected across western and central NM.

With zonal flow aloft and a deepening lee side surface trough, winds
will quickly switch around to the southwest and west early Friday and
westerly breezes will strengthen through the afternoon. Compressional
warming thanks to downsloping will allow temperatures to quickly
rebound across eastern NM. In fact, high temperatures across eastern
NM will be 25-35 degrees warmer than on Thursday which will be 10 to
20 degrees above normal. Increased mixing and continued
melting/sublimating snow across the west will allow temperatures to
warm a few degrees out there as well.

An upper level trough is expected to cross the Central Rockies over
the weekend. This system will be moisture starved, and any
precipitation that can be squeezed out will likely be over Colorado.
Westerly winds will pick up on Saturday once again, mainly across the
east central plains. This will keep temperatures above average.
However, the associated backdoor cold front will slide through the
plains and the gaps of the Central Mountain Chain Saturday night
through Sunday. Breezy conditions will be possible along the front,
as it ushers in much cooler air. Temperatures will stay on the cool
side for Monday with upper level ridging in place and little mixing.

Guyer/34

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR THE EAST CENTRAL
PLAINS DUE TO STRONG WINDS AND LOW HUMIDITIES...

Critical fire weather conditions will subside across eastern NM as
winds begin to taper off later today. Winds will remain elevated in
the high terrain tonight and Wednesday. A weak back door cold front
will enter eastern NM on Wednesday with a northerly wind shift. A
potent cold front arrives on Thursday with strong north winds and
temps 15 to 25F colder than Wednesday. West winds return Friday and
Saturday with much warmer temps again. A moisture starved weather
system is expected to scrape the area Sunday and Monday with cooler
temperatures and only slight chances for rain and high terrain snow.
Ventilation rates will remain poor in most areas the next 7 days.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.